Alert archive / Utah / Flash Flood Warnings in 2020
Flash Flood Warning 2, NWS Grand Junction, CO
NWS Grand Junction, CO issued this flash flood warning at Jul 23, 2020, 6:11 PM MDT for San Juan County, Utah. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2020, 6:11 PM MDT (00:11 UTC)
- Expired
- Jul 23, 2020, 8:15 PM MDT
- In force
- 2 hr
- Issued by
- NWS Grand Junction, CO
- Area
- Storm-based polygon
- Flood severity
- None
County San Juan County, UT
The radar
The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 0.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 108 J/kg
- Mixed-layer CIN
- -109 J/kg
- Mixed-layer LCL
- 2544 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
669
WGUS55 KGJT 240011
FFWGJT
UTC037-240215-
/O.NEW.KGJT.FF.W.0002.200724T0011Z-200724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Grand Junction CO
611 PM MDT Thu Jul 23 2020
The National Weather Service in Grand Junction has issued a
* Flash Flood Warning for...
North Central San Juan County in southeastern Utah...
* Until 815 PM MDT.
* At 611 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 0.75 and 1.5 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams and slot canyons
as well as other drainage and low lying areas.
* Some locations that will experience flash flooding include...
mainly rural areas of North Central San Juan County and the south
end
of Canyonlands National Park near Cathedral Butte.
Additional rainfall amounts of 0.25 to 0.5 inches are possible in
the warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3824 10992 3827 10985 3827 10959 3803 10954
3792 10954 3784 10957 3774 10971 3774 10982
3778 10991 3785 10998 3798 11004 3799 11001
3806 11001 3808 11004 3818 10989 3822 10992
3823 10989 3824 10989 3824 10990
FLASH FLOOD...RADAR INDICATED
$$
JDC2 follow-up statements
998
WGUS75 KGJT 240057
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
657 PM MDT Thu Jul 23 2020
UTC037-240215-
/O.CON.KGJT.FF.W.0002.000000T0000Z-200724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
657 PM MDT Thu Jul 23 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 815 PM MDT THIS
EVENING FOR NORTH CENTRAL SAN JUAN COUNTY...
At 657 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain have moved north of the warned area. However, runoff from the
heavy rain will continue to result in flash flooding. Between 0.75
and 1.5 inches of rain have fallen. Flash flooding is ongoing or
expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams and slot canyons as
well as other drainage and low lying areas.
Some locations that will experience flash flooding include...
mainly rural areas of North Central San Juan County and the south
end of Canyonlands National Park near Cathedral Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
&&
LAT...LON 3824 10992 3827 10985 3827 10959 3803 10954
3792 10954 3784 10957 3798 10966 3791 10979
3789 10988 3798 11004 3799 11001 3806 11001
3808 11004 3811 10996 3818 10989 3819 10990
3821 10989 3822 10992 3823 10989 3824 10989
FLASH FLOOD...RADAR INDICATED
$$
JDC218
WGUS75 KGJT 240213
FFSGJT
Flash Flood Statement
National Weather Service Grand Junction CO
813 PM MDT Thu Jul 23 2020
UTC037-240223-
/O.EXP.KGJT.FF.W.0002.000000T0000Z-200724T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Juan UT-
813 PM MDT Thu Jul 23 2020
...FLASH FLOOD WARNING WILL EXPIRE AT 815 PM MDT THIS EVENING FOR
NORTH CENTRAL SAN JUAN COUNTY...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
LAT...LON 3824 10992 3827 10985 3827 10959 3803 10954
3792 10954 3784 10957 3798 10966 3791 10979
3789 10988 3798 11004 3799 11001 3806 11001
3808 11004 3811 10996 3818 10989 3819 10990
3821 10989 3822 10992 3823 10989 3824 10989
$$
JDCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 5:59 PM MDT, 12 minutes earlier.
Area forecast discussion, Jul 23, 5:59 PM MDT, 12 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 559 PM MDT Thu Jul 23 2020 .SHORT TERM...(Tonight through Friday night) Issued at 124 PM MDT Thu Jul 23 2020 The summertime Southwest Monsoon pattern continues over our region with a plume of higher than normal moisture feeding north between a synoptic scale trough to our west and an upper level ridge to the southeast. The weak convective system and its remnants that moved northeast across eastern UT into far western CO has finally dissipated and places that were cloudy are now warming up and destabilizing. Surface dewpoints, even in the mountains, are in the 40s to mid 50s. An axis of 0.70-1.00 inch precipitable water is analyzed from southeast UT across western CO. Early afternoon most unstable CAPE is running 500-1500 J/kg. It's hard to pick out any individual minor shortwave upstream until you get down to southeast AZ. However, there is an upper level jet max over the area helping to provide some dynamical support for the otherwise terrain driven convection. Mean flow will continue to move storms to the northeast at 15 to 20 mph and this will be a positive factor in lowering the threat for flash flooding today. While diurnally driven convection will die down after sunset, a remnant circulation associatied with mesoscale convective sytem generating over eastern AZ late today will move north over the Four Corners and up over western CO after midnight and into Friday morning. This activity will likely delay destabilization in its wake Friday, but with no change to the flow or reduction in moisture, expect another round of afternoon terrain initiated convection with storms capable of producing heavey rain moving off to the northeast. Maximum temperatures will remain below normal with the cloud cover and shower activity. .LONG TERM...(Saturday through Thursday) Issued at 124 PM MDT Thu Jul 23 2020 The current weather pattern will continue through Tuesday, and in fact there is agreement with precipitable water values increasing to over an inch for much of the area Sunday through Tuesday as the tropical plume of moisture is tugged on by a synoptic scale trough over the Pac NW and the stationary closed low near CA. Surface dewpoints will also continue in the 40s and 50s. Our national center is forecasting between 3 and 5 inches of rainfall for the San Juan mountains through Tuesday with lesser amounts to the north. This looks reasonable and we will continue to monitor daily trends and timing of convective development and systems for the possibility of flash flood watches, especiall for burn scar areas. Even though storms are expected to be caught up in a general steering flow of 10 to 20 mph, areas with repeated rainfall will become increasingly susceptible to flash flooding as well. Right now, it appears that areas south of I-70 will remain the areas with greatest coverage of thunderstorms and rain, while northeast UT and far northwestern CO may get through the next 5 days without seeing more than a few sprinkles. Extended range models and ensembles agree on the Pac NW trough sliding east early next week and allowing the subtropical upper level ridge to slide to the west over our region. Therefore, confidence is relatively hight that the southerly flow will transition to a drier westerly regime Wednesday for a day or two before a possible return to the monsoon pattern. Depending on the extent of cloud cover on any given day, high temperatures could run a few to as much as 15 degrees below normal Sunday through Tuesday, before returning to near normal Wednesday and Thursday in the drier air. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 545 PM MDT Thu Jul 23 2020 Widespread shower and thunderstorm activity is currently ongoing but will diminish after sunset. Shower activity will pick up again after midnight and will dissipate after sunrise Friday. Expect lowered visibility and gusty winds in association with any showers or storms, but otherwise prevailing VFR conditions through the TAF period. Afternoon convection will again kick off over the higher terrain by 18z Friday. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...BM LONG TERM...BM AVIATION...TGJT
Hazardous weather outlook, Jul 23, 2:29 PM MDT, 3 hours 42 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Grand Junction CO 229 PM MDT Thu Jul 23 2020 COZ001>014-017>023-UTZ022>025-027>029-241200- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 229 PM MDT Thu Jul 23 2020 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...This Afternoon and Tonight Isolated to scattered thunderstorms will occur this afternoon and evening. A few strong storms are possible from about mid- afternoon through the early evening. Lightning, small hail, gusty winds, and brief heavy rain will all be possible...particularly over eastern Utah and southern Colorado. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Isolated to scattered thunderstorms are possible each day with best coverage south of Interstate 70. Heavy rainfall from the strongest storms will become increasingly likely through the weekend, along with gusty winds and lightning. These hazards are mostly likely from early afternoon through the mid evening hours. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Jul 23, 4:58 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
458 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM TSTM WND GST 1 E VERNAL 40.45N 109.52W
07/23/2020 M51 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
&&Local storm report, Jul 23, 5:16 PM MDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
516 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0457 PM TSTM WND GST 1 E VERNAL 40.45N 109.52W
07/23/2020 M59 MPH UINTAH UT ASOS
ASOS STATION KVEL VERNAL RGNL AIRPORT.
&&Local storm report, Jul 23, 5:32 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
532 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM TSTM WND GST 13 NNE MAESER 40.64N 109.49W
07/23/2020 M57 MPH UINTAH UT MESONET
MESONET STATION UTWPO US-191 AT MP 369 WINDY
POINT.
&&Local storm report, Jul 23, 6:09 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
609 PM MDT THU JUL 23 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND GST 18 W BLANDING MUNI ARPT 37.56N 109.82W
07/23/2020 M48 MPH SAN JUAN UT MESONET
MESONET STATION UTSAL 18.4 W BLANDING MUNI
ARPT (UTAH DOT).
&&The office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 24, 2:14 PM MDT | Special Weather Statement | GJT | Daggett | 46 min |
Nearby
Flash Flood Warnings in Utah, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.